Alert archive / Kansas / Red Flag Warnings in 2025

Red Flag Warning 3, NWS Wichita, KS

March 16, 202521 counties in Kansas

NWS Wichita, KS issued this red flag warning at Mar 16, 2025, 2:42 PM CDT for 21 counties in Kansas. It took effect at Mar 17, 2025, 11:00 AM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 16, 2025, 2:42 PM CDT (19:42 UTC)
In effect from
Mar 17, 2025, 11:00 AM CDT
Expired
Mar 17, 2025, 9:00 PM CDT
In force
10 hr
Issued by
NWS Wichita, KS
All 21 counties

Allen County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 64 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2025-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2025-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2016 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-120 m²/s²
0-3 km storm-relative helicity
-107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

312 
WWUS83 KICT 161942
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
242 PM CDT Sun Mar 16 2025

KSZ049-051>053-067>072-082-083-091>096-098>100-171200-
/O.NEW.KICT.FW.W.0003.250317T1600Z-250318T0200Z/
/O.EXT.KICT.FW.A.0002.250318T1600Z-250319T0300Z/
Saline-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood-
Woodson-Allen-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson-
Neosho-Chautauqua-Montgomery-Labette-
242 PM CDT Sun Mar 16 2025

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM CDT MONDAY FOR
EXTREME GRASSLAND FIRE DANGER FOR PORTIONS OF CENTRAL, SOUTH
CENTRAL, AND SOUTHEAST KANSAS... 

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from 11 AM to 9 PM CDT Monday.

* Extreme Grassland Fire Danger...

* Winds...South 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 17 percent.

* Impacts... Any fires that develop will likely spread quickly 
  and become difficult to control. Outdoor burning is not 
  recommended.

...FIRE WEATHER WATCH NOW IN EFFECT FROM TUESDAY MORNING THROUGH 
TUESDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR ALL OF
CENTRAL, SOUTH CENTRAL, AND SOUTHEAST KANSAS...

The National Weather Service in Wichita has issued a Fire Weather
Watch for extreme grassland fire danger, which is in effect from
Tuesday morning through Tuesday evening.

* Extreme Grassland Fire Danger Possible...

* Winds...South 25 to 35 mph with gusts up to 40 mph.

* Relative Humidity...As low as 14 percent.

* Impacts... Any fires that develop will likely spread quickly 
  and become difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
red flag warnings.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ032-033-047-048-050-171200-
/O.NEW.KICT.FW.A.0003.250318T1600Z-250319T0300Z/
/O.EXT.KICT.FW.A.0002.250317T1600Z-250318T0200Z/
Russell-Lincoln-Barton-Ellsworth-Rice-
242 PM CDT Sun Mar 16 2025

...FIRE WEATHER WATCH NOW IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR PORTIONS OF
CENTRAL KANSAS... 

...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY MORNING THROUGH 
TUESDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR ALL OF 
CENTRAL, SOUTH CENTRAL, AND SOUTHEAST KANSAS...

* Extreme Grassland Fire Danger Possible...

* Winds...South 10 to 20 mph with gusts up to 25 mph.

* Relative Humidity...As low as 13 percent.

* Impacts... Any fires that develop will likely spread quickly 
  and become difficult to control. Outdoor burning is not 
  recommended.

The National Weather Service in Wichita has issued a Fire Weather
Watch for extreme grassland fire danger, which is in effect from
Tuesday morning through Tuesday evening.

* Extreme Grassland Fire Danger Possible...

* Winds...South 25 to 35 mph with gusts up to 40 mph.

* Relative Humidity...As low as 14 percent.

* Impacts... Any fires that develop will likely spread quickly 
  and become difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
red flag warnings.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
2 follow-up statements
605 
WWUS83 KICT 170541
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
1241 AM CDT Mon Mar 17 2025

KSZ032-033-047-048-050-172045-
/O.CAN.KICT.FW.A.0002.250317T1600Z-250318T0200Z/
/O.CON.KICT.FW.A.0003.250318T1600Z-250319T0300Z/
Russell-Lincoln-Barton-Ellsworth-Rice-
1241 AM CDT Mon Mar 17 2025

...FIRE WEATHER WATCH IS CANCELLED FOR PARTS OF CENTRAL KANSAS 
TODAY... 

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY 
MORNING THROUGH TUESDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER 
FOR CENTRAL KANSAS... 

The National Weather Service in Wichita has cancelled the Fire
Weather Watch for parts of central Kansas today. Very high fire
danger is still expected this afternoon. 

* Extreme Grassland Fire Danger likely on Tuesday...

* Winds...South 25 to 35 mph with gusts up to 40 mph.

* Relative Humidity...As low as 12 percent.

* Impacts... Any fires that develop will likely spread quickly and
  become very difficult or impossible to control. Outdoor burning
  is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
red flag warnings.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ049-051>053-067>072-082-083-091>096-098>100-172045-
/O.CON.KICT.FW.W.0003.250317T1600Z-250318T0200Z/
/O.CON.KICT.FW.A.0002.250318T1600Z-250319T0300Z/
Saline-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood-
Woodson-Allen-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson-
Neosho-Chautauqua-Montgomery-Labette-
1241 AM CDT Mon Mar 17 2025

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
9 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR PORTIONS OF CENTRAL, SOUTH
CENTRAL, AND SOUTHEAST KANSAS... 

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY MORNING 
THROUGH TUESDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR ALL
OF CENTRAL, SOUTH CENTRAL, AND SOUTHEAST KANSAS...

* Extreme Grassland Fire Danger for Today and likely again on
  Tuesday...

* Winds...South 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 18 percent.

* Impacts... Any fires that develop will likely spread quickly and
  become very difficult or impossible to control. Outdoor burning
  is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

A fire weather watch means that critical fire weather conditions 
are forecast to occur. Listen for later forecasts and possible red
flag warnings.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
182 
WWUS83 KICT 172057
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
357 PM CDT Mon Mar 17 2025


KSZ049-051>053-067>072-082-083-091>096-098>100-181200-
/O.UPG.KICT.FW.A.0002.250318T1600Z-250319T0300Z/
/O.NEW.KICT.FW.W.0004.250318T1600Z-250319T0300Z/
/O.CON.KICT.FW.W.0003.000000T0000Z-250318T0200Z/
Saline-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood-
Woodson-Allen-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson-
Neosho-Chautauqua-Montgomery-Labette-
357 PM CDT Mon Mar 17 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR SOUTH CENTRAL, SOUTHEAST AND
PARTS OF CENTRAL KANSAS... 

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 10 PM CDT TUESDAY FOR
EXTREME GRASSLAND FIRE DANGER FOR ALL OF CENTRAL, SOUTH CENTRAL
AND SOUTHEAST KANSAS...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from 11 AM to 10 PM CDT Tuesday. The Fire Weather Watch is no
longer in effect.

* Extreme Grassland Fire Danger...

* Extreme Grassland Fire Danger for Today and likely again on 
  Tuesday...

* Winds...South 25 to 35 mph with gusts up to 45 mph.

* Relative Humidity...As low as 17 percent.

* Impacts... Any fires that develop will likely spread quickly 
  and become very difficult or impossible to control. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ032-033-047-048-050-181200-
/O.UPG.KICT.FW.A.0003.250318T1600Z-250319T0300Z/
/O.NEW.KICT.FW.W.0004.250318T1600Z-250319T0300Z/
Russell-Lincoln-Barton-Ellsworth-Rice-
357 PM CDT Mon Mar 17 2025

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 10 PM CDT TUESDAY FOR
EXTREME GRASSLAND FIRE DANGER FOR CENTRAL KANSAS...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from 11 AM to 10 PM CDT Tuesday. The Fire Weather Watch is no
longer in effect.

* Extreme Grassland Fire Danger...

* Extreme Grassland Fire Danger likely on Tuesday...

* Winds...Southwest 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 12 percent.

* Impacts... Any fires that develop will likely spread quickly 
  and become very difficult or impossible to control. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 16, 12:17 PM CDT, 2 hours 25 minutes earlier. Its key messages:

  • Mild and quiet today.
  • Warmer temperatures and breezy conditions return Monday, Tuesday with very to extreme fire danger likely.
  • Powerful system arrives late Tuesday night into Wednesday morning; wintry weather and strong winds possible.
Area forecast discussion, Mar 16, 12:17 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1217 PM CDT Sun Mar 16 2025

.KEY MESSAGES...

- Mild and quiet today.

- Warmer temperatures and breezy conditions return Monday,
  Tuesday with very to extreme fire danger likely.

- Powerful system arrives late Tuesday night into Wednesday
  morning; wintry weather and strong winds possible.

&&

.DISCUSSION...
Issued at 349 AM CDT Sun Mar 16 2025

Water vapor satellite shows a deep layer trough finally departing
the central plains early this morning. At the surface, a ridge has
slid into the area, and light winds and clear skies are allowing for
robust radiational cooling. As a result, temperatures are dropping
below freezing across the forecast area. Conditions will be pleasant
this afternoon with light winds and seasonably mild temperatures.
However, the next system will begin entering the western CONUS by
Monday and will set the stage for a busy start to the work week.
Rising heights aloft and warming mid-level temperatures should
support warmer temperatures on Monday, and potentially near-record
highs on Tuesday (mainly for portions of central and south-central
Kansas). In addition to the warm temperatures, dry and breezy
conditions will also be in place. This will support very high
grassland to extreme grassland fire danger each afternoon for Monday
and Tuesday. It will be more difficult to reach Red Flag criteria on
Monday given that winds will still be somewhat on the lighter side.
In contrast, the potential for extreme grassland fire danger on
Tuesday continues to be quite high given temperatures well into the
80s, relative humidity around 15-30%, and southwest winds around 20
to 30 mph with gusts up to 40 mph possible.

There's a bit more agreement amongst the global models that another
powerful system will bring strong northwest winds and the potential
for wintry weather for portions the central plains late Tuesday into
early Wednesday. I said yesterday that this wouldn't be a repeat of
the March 4-5 wind and snow event, but the raw model solutions
are certainly beginning to look similar with the potential for
widespread 45 to 60 mph wind gusts and snow across the northern
half of the Sunflower State as the deformation band sweeps from
west to east overnight Tuesday into Wednesday morning. No
headlines are being hoisted yet for this potential event as
there's still some time for finer details to come into focus.
Regardless of what occurs on Wednesday, temperatures are still
expected to rebound late this week into the weekend.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1213 PM CDT Sun Mar 16 2025

VFR conditions are expected through the period. Today's winds
will remain generally less than 10 kts, although GBD and RSL may
have a brief period this afternoon where westerly winds gust up
to 20 kt. LLWS concerns increase at SLN, HUT, and ICT late
tonight as a 45-50 kt LLJ overspreads portions of central and
south central KS. Later outlooks will need to reevaluate the
LLWS potential at GBD, RSL, and CNU but magnitudes fall short of
criteria at this time. Southwesterly winds will increase by
mid-morning with gusts between 20-30 kt. The highest gusts are
expected across southeast KS.

&&

.FIRE WEATHER...
Issued at 349 AM CDT Sun Mar 16 2025

The potential for very high to extreme fire danger returns Monday
through late Tuesday as gusty south winds up to 45 mph overlap with
low humidity. Unlike most fire weather events, the very high to
extreme fire danger may persist through Monday night with poor
relative humidity recovery and strengthening winds. Next, a strong
cold front will progress through the forecast area late Tuesday
evening into Wednesday morning, shifting winds to the northwest with
gusts up to 50 mph.

&&

.CLIMATE...
Issued at 349 AM CDT Sun Mar 16 2025

Record Highs Possible on Tuesday (3/18)

Wichita: Record: 83 in 1921 - Forecast: 85

Russell: Record: 78 in 2012 - Forecast: 80

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Monday afternoon through Tuesday
evening for KSZ032-033-047>053-067>072-082-083-091>096-098>100.

&&

DISCUSSION...JC
AVIATION...BRF
FIRE WEATHER...JC
CLIMATE...JC
Hazardous weather outlook, Mar 16, 4:05 AM CDT, 10 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
405 AM CDT Sun Mar 16 2025

KSZ032-033-047>053-067>072-082-083-091>096-098>100-170915-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
405 AM CDT Sun Mar 16 2025

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Warm conditions and gusty winds will elevate the grassland fire
danger into the very high or extreme category across the entire
area Monday afternoon through Tuesday evening. Refer to the Fire
Weather Watch for additional details.

Another powerful system may impact the region late Tuesday into
Wednesday. Strong winds and some wintry weather are possible,
mainly across central Kansas. Stay tuned to the forecast over the
coming days.

Very high fire danger is possible Friday across the entire area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 2:42 PM CDTFire Weather WatchICTBarton, Ellsworth, Lincoln, Rice, Russell25 hr
Mar 16, 2:46 PM CDTWinter Storm WatchICTLincoln, Russell37 hr

Nearby

Red Flag Warnings in Kansas, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.